K Ramaswamy. Color Coding Of Ampoule Labels In Anesthesia. The Internet Journal of Anesthesiology. 2006 Volume 11 Number 2.
To the Editor
It is well known that drug errors contribute to significant number of mishaps in anesthesia (1,2,3). This is a scanned photograph (Photograph 1) of similar looking ampoules of suxamethonium (Antigen Pharmaceuticals Ltd) and lignocaine (Hameln Pharmaceuticals Ltd), which were being used in our hospital recently. Timely reading of the label prevented the author from drawing up lignocaine instead of suxamethonium in an emergency.
This incident was highlighted in our hospital critical incident reporting system and resulted in the hospital procuring suxamethonium from a different manufacturer. This emphasises that the safest way to avoid these mishaps is to meticulously read the contents of an ampoule.
However, most of our anesthetic colleagues would agree that, they pick up an ampoule from anesthetic cupboard by looking at its colour and shape, and then read the label before drawing it up in a syringe. If all the ampoules were of the same colour and shape it would make identification difficult and similar looking ampoules especially in emergencies could cause errors. It is in just such circumstances, when stress and tired, that attention to details such as this can slip, even for the most conscientious anesthetist.
If the wrong drug is drawn up previously labelled syringe, a disaster could result.
Colour coding is used in anesthesia for cylinders, pipelines, flow meters, vaporizers, lines and syringe stickers because it adds to the safety. Why shouldn't labelling of ampoules also be colour coded? It could only help to prevent drug errors.
Dr. KK. Ramaswamy, MB BS, Diploma in Anesthesia. Senior House Officer, SHO-Department of Anesthesia Northampton General Hospital, U.K. Email: firstname.lastname@example.org Phone: +44 01604 545671 Fax: +44 01604 545670